Alert archive / Idaho / Winter Storm Warnings in 2009

Winter Storm Warning 17, NWS Spokane, WA

January 6, 2009Pend Oreille County, Spokane County, Stevens County, Washington; 6 counties in Idaho

NWS Spokane, WA issued this winter storm warning at Jan 6, 2009, 11:00 AM PST for Pend Oreille County, Spokane County, Stevens County, Washington; 6 counties in Idaho. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 6, 2009, 11:00 AM PST (19:00 UTC)
Expired
Jan 7, 2009, 5:59 AM PST
In force
19 hr
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 62 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm warning went out at Jan 6, 9:52 AM PST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 6, 9:52 AM PST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
952 AM PST TUE JAN 6 2009

.SYNOPSIS...
A SLIGHTLY WARMER STORM WILL MOVE NORTH THROUGH THE INLAND
NORTHWEST TODAY...SPREADING ANOTHER ROUND OF MOUNTAIN SNOW AND
VALLEY RAIN AND SNOW ACROSS THE REGION INTO WEDNESDAY MORNING.
AFTER THIS...A PERSISTENT MOIST SUBTROPICAL AIRMASS WILL INCREASE
THE THREAT OF MODERATE VALLEY RAINS...RISING SNOW LEVELS...AND
GUSTY WINDS. URBAN AND SMALL STREAM FLOODING IS POSSIBLE OVER
PORTIONS OF REGION. A DRIER WEATHER PATTERN IS EXPECTED FOR FRIDAY
INTO THE WEEKEND.

&&

UPDATED AVIATION DISCUSSION

.DISCUSSION...
UPDATED THE FORECAST TO BRING DOWN THE WINTER WEATHER ADVISORY
ACROSS SPOKANE...COEUR DALENE AND THE CENTRAL ID PANHANDLE.
SURFACE TEMPERATURES HAVE RISEN ABOVE FREEZING AND SNOW LEVELS ARE
NEARING 3K FT. THIS TREND WILL CONTINUE AS THE WARM ADVECTION
INCREASES AND SOUTHERLY FLOW INCREASES ACROSS THE PALOUSE
NORTHWARD. AREA WEB CAMS AND SURFACE OBS INDICATE THAT MOST ROADS
ARE WET. WILL CONTINUE THE ADVISORY FOR THE NORTHERN ZONES THROUGH
THE DAY AND SNOW LEVELS WILL BE SLOW TO RISE. TO THE WEST...COLD
AIR IS DIFFICULT TO SCRUB OUT OF KMWH AND KEAT...AND COULD SEE
SOME POCKETS OF FREEZING RAIN BEFORE THESE AREAS MIX OUT. NOT
EXPECTING TOO MUCH QPF IN THESE AREA AS WESTERLY FLOW IS CREATING
A SLIGHT RAIN SHADOW. HYDRO ISSUES WILL INCREASE THROUGH THE DAY
AS WARMING CONTINUES...AND THIS WILL BE ADDRESSES IN THE LATER
UPDATES TODAY. RFOX.

&&

.AVIATION...
A STRONG INFLUX OF MOISTURE WILL KEEP CEILINGS AND VISIBILITIES IN
THE IFR CATEGORY THROUGH 00Z-06Z TIME PERIOD FOR THE SPOKANE AND
COEUR DALENE AREAS. PERIODS OF RAIN ARE EXPECTED THROUGH MUCH OF
THE UPCOMING 24 HOURS...BUT THE DEVELOPMENT OF STRONGER LOW LEVEL
MIXING SHOULD HELP TO IMPROVE CEILINGS INTO THE MVFR CATEGORY THIS
EVENING. THE MOSES LAKE AREA MAY EXPERIENCE SOME FREEZING RAIN
BETWEEN 18Z-22Z...UNTIL SURFACE TEMPERATURES WARM ABOVE FREEZING.
ICE ACCUMULATIONS SHOULD BE VERY LIGHT...WITH ONLY A HUNDREDTH OR
TWO OF ICE ACCUMULATION. A TIGHT PRESSURE GRADIENT OVER SOUTHEAST
WASHINGTON WILL DEVELOP BY 03Z LEADING TO THE POTENTIAL FOR GUSTS AS
HIGH AS 30KTS AT PULLMAN AND LEWISTON CONTINUING THROUGH THE
WEDNESDAY MORNING. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        36  32  40  37  41  26 /  90  70  60  90  80  20
COEUR DALENE  36  33  39  36  41  28 / 100  90  80 100  90  30
PULLMAN        39  35  44  40  45  28 / 100  80  90  80  90  20
LEWISTON       43  37  48  43  50  33 /  70  70  60  60  70  10
COLVILLE       32  31  34  34  41  27 /  80  60  60  90  60  30
SANDPOINT      34  32  36  36  39  30 / 100 100  80 100  90  50
KELLOGG        34  33  37  36  38  30 / 100 100 100 100  90  50
MOSES LAKE     30  31  41  37  43  26 /  60  20  20  40  30  10
WENATCHEE      29  31  39  36  43  27 /  60  20  40  40  20  10
OMAK           28  30  37  34  42  24 /  60  20  20  50  20  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE
     AREA...IDAHO PALOUSE...LEWISTON AREA...NORTHERN PANHANDLE.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     NORTHERN PANHANDLE.

WA...FLOOD WATCH FROM 4 PM PST THIS AFTERNOON THROUGH THURSDAY
     AFTERNOON FOR LOWER GARFIELD AND ASOTIN COUNTIES...
     NORTHEAST MOUNTAINS...SPOKANE AREA...WASHINGTON PALOUSE.

     WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     NORTHEAST MOUNTAINS.

&&
Hazardous weather outlook, Jan 6, 5:40 AM PST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
540 AM PST TUE JAN 6 2009

IDZ003-026-027-WAZ031>035-038-041>044-071345-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
540 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE
AREA THROUGH THURSDAY MORNING BRINGING RISING SNOW LEVELS AND
HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID
RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT.
STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS
AND THE MAIN FLOODING POTENTIAL FOR THE EAST SLOPES OF THE NORTH
WASHINGTON CASCADES...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AND
COEUR DALENE AREAS...AND THE PALOUSE. URBAN FLOODING IS ALSO A
GOOD POSSIBILITY.

IDZ001-002-004-WAZ036-037-071345-
NORTHERN PANHANDLE-COEUR DALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
SPOKANE AREA-NORTHEAST MOUNTAINS-
540 AM PST TUE JAN 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SIGNIFICANT SNOW ACCUMULATIONS IS EXPECTED TODAY FOR THE SPOKANE
REGION...NORTH IDAHO...AND NORTHEAST WASHINGTON. THE HEAVIEST
SNOWS WILL FALL IN THE MOUNTAINS ADJACENT TO THE BC BORDER AND
MONTANA. THE SNOW IS EXPECTED TO CHANGE TO RAIN IN THE SPOKANE
AREA BY MIDDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A PROLONGED PERIOD OF SUBTROPICAL MOISTURE WILL BE AIMED AT THE
AREA THROUGH THURSDAY MORNING BRINGING RISING SNOW LEVELS AND
HEAVY RAINFALL TO PORTIONS OF THE AREA. THIS WILL LEAD TO RAPID
RISES ON SMALL STREAMS DUE TO A COMBINATION OF RAIN AND SNOW MELT.
STRONG WESTERLY FLOW WILL LEAD TO THE HIGHEST PRECIPITATION TOTALS
AND THE MAIN FLOODING POTENTIAL FOR THE EAST SLOPES OF THE NORTH
WASHINGTON CASCADES...CENTRAL PANHANDLE MOUNTAINS...SPOKANE AND
COEUR DALENE AREAS...AND THE PALOUSE. URBAN FLOODING IS ALSO A
GOOD POSSIBILITY.

In the hours before

Special weather statement, Jan 6, 9:06 AM PST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
906 AM PST TUE JAN 6 2009

IDZ001>004-WAZ033-036-037-061915-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-WASHINGTON PALOUSE-SPOKANE AREA-
NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COEUR DALENE...POST FALLS...HAYDEN...MOSCOW...
PLUMMER...POTLATCH...GENESEE...KELLOGG...ST MARIES...PINEHURST...
OSBURN...WALLACE...MULLAN...PULLMAN...COLFAX...ROSALIA...
LA CROSSE...SPOKANE...CHENEY...DAVENPORT...ROCKFORD...COLVILLE...
DEER PARK...CHEWELAH...NEWPORT...KETTLE FALLS
906 AM PST TUE JAN 6 2009

...SNOW LOADING ON ROOF TOPS...FOLLOWED BY THE POTENTIAL FOR HEAVY
RAIN AND SUBSEQUENT URBAN AND SMALL STREAM FLOODING BY MID WEEK...

SNOW LOADING FOR FLAT ROOFS AND LOW SLOPED ROOFS COULD BECOME A
SERIOUS PROBLEM BY THIS EVENING. PRECIPITATION HAS CHANGED FROM
SNOW TO RAIN OVER MOST OF THE SPOKANE AND COEUR DALENE AREA. SNOW
WILL GRADUALLY CHANGE TO RAIN IN THE VALLEYS NORTH AND EAST OF THE
METROPOLITAN AREA...INCLUDING DEER PARK...SANDPOINT...KELLOGG...
AND ST MARIES.

BY EARLY THIS EVENING AN ADDITIONAL QUARTER TO A THIRD OF AN INCH
OF RAIN...OR LIQUID EQUIVALENT...IS LIKELY OVER THE EASTERN THIRD
OF WASHINGTON AND MOST OF THE IDAHO PANHANDLE. ONCE THE RAIN
BEGINS...PERIODS OF RAIN ARE EXPECTED TO PERSIST INTO THURSDAY
WITH AS MUCH AS AN INCH AND A HALF OF LIQUID PRECIPITATION IN THE
SPOKANE AREA...AND AMOUNTS POSSIBLY EXCEEDING 2 INCHES IN THE
COEUR DALENE AND PULLMAN AREAS.

THE RAIN WILL INITIALLY MAKE THE SNOW SITTING ON ROOF TOPS HEAVIER.
THE DEEP...HEAVY SNOW COVER HAS CAUSED NUMEROUS ROOF FAILURES IN
THE METROPOLITAN AREA...AND THE PROBLEM OF SNOW LOADING IS GOING
TO GET WORSE DURING THE 24 TO 36 HOURS. OUTSIDE THE SPOKANE
METRO...DEEP SNOW-PACK IS ALSO PREVALENT IN THE CHENEY...DEER
PARK...DAVENPORT...BONNERS FERRY...SANDPOINT...AND KELLOGG AREAS.

ACCORDING TO THE CITY OF SPOKANE...STRUCTURES WITH FLAT ROOFS
WILL BE THE MOST PRONE TO HEAVY SNOW LOADING. THE ROOF DRAINS ON
FLAT OR LOW-SLOPE BUILDINGS ARE EASILY BLOCKED BY ICE...AND MAY
NOT DRAIN PROPERLY. THE ADDITION OF RAIN ONTO SNOW CAN BE
ESPECIALLY PROBLEMATIC FOR FLAT ROOFS BECAUSE SNOW CAN ABSORB THE
RAIN...INCREASING THE LOAD ON THE STRUCTURE. FOR MORE INFORMATION
ON SNOW LOADING IN SPOKANE VISIT WWW.SPOKANECITY.ORG AND CLICK ON
PREVENT ROOF COLLAPSE...AND...CITIZENS URGED TO CLEAR
HYDRANTS... SIDEWALKS.

URBAN STREET FLOODING WILL ALSO BECOME A MAJOR CONCERN BY TUESDAY
EVENING. MOST SEWER DRAINS IN THE METRO AREA ARE BURIED UNDER
SNOW. IF STORM DRAINS REMAIN CLOGGED WITH SNOW...STREET FLOODING
WILL BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 4:08 PM PSTFlood WatchOTXAsotin, Garfield, Lincoln, Pend Oreille, Spokane, Stevens and 1 more22 hr
Jan 6, 2:34 PM PSTAreal Flood WarningOTXSpokane71 hr
Jan 6, 2:46 PM PSTAreal Flood AdvisoryOTXPend Oreille, Stevens47 hr
Jan 6, 2:54 PM PSTAreal Flood WarningOTXAsotin, Garfield, Whitman3 days

Nearby

Winter Storm Warnings in Idaho, 2009Winter Storm Warnings in Washington, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.